Q and A

Question

Can HIV meds make me fail a recreational drug screening test?

I would like to know what HIV meds can produce a false positive on a drug screen.

Answer

In general, most HIV drug should have no impact on drug tests.

Efavirenz may be an exception, because when it was first approved there were reports that it might cause testing for marijuana to be false positive.

I thought that the tests used for recreational drugs had become more refined since then, but theoretically, this might still be a worry. A false positive test for marijuana can be checked using a more specific test.

The SPC leaflet (Specific Product Characteristics) for efavirenz documents this as a problem with only one make of test: “False positive test results have only been observed with the CEDIA DAU Multi-Level THC assay, which is used for screening, and have not been observed with other cannabinoid assays tested including tests used for confirmation of positive results.”

However, a more recent study reported that people taking efavirenz had a high rate of false-positive tests for benzodiazepines (including commonly used drugs like diazepam (Valium) and lorazepam (Ativan). The same study found no false positive results for marijuana.

27 comments

  1. Lisa Thorley

    Hi Peter,

    The only drug that may show up on a medical is an ARV called Efavirenz, as Biktarvy doesn’t contain this, then there shouldn’t be an issue. I doubt a medical will screen for HIV drugs, but you may wish to ask what the medical exam entails. If you live in the UK it’s illegal to discriminate against someone who is positive.

  2. Peter

    Have a medical in the near future which includes a urine test can my HIV meds Co-Trimoxazole (80/400mg ) and Biktarvy show up in the urine test ? Really worried about this as could lose job.

  3. Lisa Thorley

    Hi Gérald,

    Biktarvy isn’t known to cause false positives on drug screening tests, so if you need to have one you should be OK.

  4. Gérald

    Will biktarvy cause a false positive on a drug screen

  5. Roy Trevelion

    Hi Roos,

    I hope you don’t mind but I put both your comments into this one.

    Tribuss can be associated with liver toxicity. However, a lot of people worry about the perceived damage that medications can have on the liver. Most drugs however, including HIV drugs, are actually easily processed without problems.

    Only a few HIV drugs have been linked to liver problems. This is why routine blood tests check your liver enzymes (ALT and AST). Liver toxicity becomes a more complicated problem when alcohol use or viral hepatitis have damaged the liver.

    Please read more about liver-related side effects here.

    But what does your doctor say about your high GGT results? You can also ask that if PEP raised your GGT levels, will the levels go down now that you’ve stopped PEP.

  6. Roos

    I recently used PEP, Tribuss, for a wound related issue. Used it for 28 days. After a week i went for a general medical and my GGT shot up a lot. Can this be because of the Tribuss treatment. I saw that theres 3 types of AV in this tablets.

    Can this also cause elevated blood pressure?

    What is the effect of tribuss on your liver. Took it for 28 days Gammagt is very high

  7. Lisa Thorley

    Hi Alberto,

    As the above post explains its very unlikely that you’ll get a false positive for drugs. The possible exception to this is efavirenz and Bictegravir doesn’t contain this.

Comment

Your email address will not be published. Required fields are marked *